Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is pain on back of hands/tops of feet, Neuropathy?
Sep 22, 2005

to avoid I have been HIV+ for nearly 20 years now and have been relatively healthy. My viral load was originally 24,000 and t-cells dropped to 225 then I went on meds back when crixivan was new (didnt have a name then) combined with azt/3tc. Switched to Sustiva/Combivir when they were first available under test protocols and have been doing well on them ever since (though I continue to have nightmares and wake up feeling drunk and dizzy even after all these years). Ive never been on any of the d class drugs. I eat healthy, dont drink or smoke, and try to get enough rest when I can.

My viral load has now remained undetectable and my t-cells have slowly risen to 1140 at last count (nothing short of a miracle, really). Nearly 3 years ago, I was diagnosed with late neurosyphillis and was treated very aggressively (acqueous penicillan 24 hour central-line drip for 14 days, followed by 3 weeks of double [both cheeks-ouch!] IM injections) and except for some slight vision loss from minor retina damage, I have pretty much recovered. For the past 11 months I have had severe bracchial plexopathy (cause unknown) though I am just now beginning to regain use of my right arm/fingers again (not easy for a pianist). Weakest fingers are serviced by the ulnar nerve with pain/muscle cramps continuing in the right pectoral area.

Of lesser note, lipodystrophy is just now becoming apparent with embarrassingly veiny arms and legs and an oddly grotesque bloated, yet strangely distorted muscular look to my midsection. I am also easily fatigued to the point that I can hardly make it back to my car when I feel tired in a grocery store. Ive been known to just sit down on the spot when my legs begin to feel like lead (usually when Im out for a slow 20-minute walk with my dog).

Over the past several weeks, Ive been experiencing a stinging sensation on the tops of both my feet/toes and around the ankles as well as the backs of both my hands/fingers, wrists, and occasionally up the forearms. Most painful areas are under the laces of my shoes when wearing shoes and walking, and on the back of my hands near the thumb and forefinger. Pain continues throughout the day, but seems to be even worse at night.

Are these bee sting sensations likely to be peripheral neuropathy? I thought that happened on the palms and souls of feet rather than the tops and backs of them. If so, is it more likely connected to the hiv, the neurosyphilis, or the bracchial plexopathy? Should I try taking Ibuprofen before seeing my ID doc? How much?

Thanks for all of the sage advice throughout the years!

Response from Dr. Henry

Wow-what a story. You might consider getting off the AZT (? switch to abacavir) to perhaps help the fat loss. 3TC can cause peripheral neuropathy as a low rate. The symptoms you describe (and note) are unusual for drug related neuropathy. Nonetheless if a complete neurologic evaluation doesn't find any other explanation I would entertain a switch off the 3TC. Sometimes I have put patients on a double boosted protease inhibitor regimen alone for 6 months to evaluate if any of the previous drugs were linked to hard to explain symtoms. The Sustiva could be causing the drunk/dizzy feelings so a switch off than on a trial basis might be instructive. KH



Previous
Abnormal bloating and gas!
Next
hiv posative and no meds.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement